The page below is a sample from the LabCE course Immune Hemolytic Anemias. Access the complete course and earn ASCLS P.A.C.E.-approved continuing education credits by subscribing online.

Learn more about Immune Hemolytic Anemias (online CE course) »
How to Subscribe
MLS & MLT Comprehensive CE Package
Includes 94 CE courses, most popular
$95 Add to cart
Pick Your Courses
Up to 8 CE hours
$50 Add to cart
Individual course$20 Add to cart

Induction of Autoimmunity

In this mechanism, the drug is responsible for the production of autoantibodies, which can sensitize the RBCs. For example, alpha-methyldopa (Aldomet) therapy is known to induce autoantibodies that react with red cell antigens. These autoantibodies do not react with the drug in vitro.
This mechanism is indistinguishable from a WAIHA, as it has identical serological presentation. It is theorized that certain drugs can interfere with suppressor T-cell function, and as a result, a proliferation of autoantibodies produced by B-cells occurs.
Positive DATs occur in approximately 15% of patients receiving alpha-metyldopa after six months of therapy. Very few patients will develop a hemolytic anemia. The DAT is positive with anti-IgG only. Occasionally weak complement coating is present. The eluate does react with normal RBCs in the absence of the drug. If drug therapy is ceased, the autoantibody production will eventually stop, but it may take several months before the DAT becomes negative.
Medications commonly implicated in the induction of autoimmunity mechanism include:
  • Methyldopa
  • Procainanmide
  • Mefenamic acid
  • Levodopa
  • Fludarabine